Sunday, April 24, 2011

Hives Got REAL Bad, REAL Quick

Hives from heavy metal chelation
Author's Edit Jan 2015: This post still gets hits from google, so I wanted to let everyone know who is reading this that I no longer chelate and completely gave up on it all after multiple episodes of dangerous hives.  

Yesterday the hives got really bad. Like I thought my life was in jeopardy because I started to have trouble swallowing and speaking. I went to the urgent care and was given a mega dose of Decadron (Dexamethasone) and told to take high doses of Prednisone for the next 15 days. Part of me was really worried about all of this and the injection, but I had little to no choice. My throat was starting to swell up on me and I was scared to go to sleep like that. Benedryl, zyrtec and some other type of antihistamine had no affect on the hives and I was freaking out.

Hives from heavy metal chelation
I was given the equivalent of 600mg of HC in the Decadron IM injection! Needless to say my blood glucose levels are off-the-charts today.

So I woke up in the middle of the night, basically feel out of my mind drugged up from the Benedryl the doctor gave me, and realized my left arm was numb. Thinking that I had just slept on it weird, I turned over and went back to bed. Much to my dismay I woke up to a even more numb arm and it was spreading to my other arm and my left leg. Uh oh! Once the urgent care opened up (thank God they were open today), they told me to go to the ER. There was no reason for my limbs to be going numb.

For Easter I went to the ER and now I'm home with the same numb limbs. My muscles are seizing up and it is really uncomfortable. I was given 2 saline bags and a 20meq potassium pill, which I have hundreds of at my house. Oh well I wasn't about to reject it though. I was hoping all of that would help, but it has not.

More hives from heavy metal chelation
I really do not know what to do now. I cannot go to the ER or go on high doses of pred every time I come off chelation round. Clearly heavy metal poisoning is what is wrong with me. Heavy metals are causing a serious reaction in my body, but I need to be safe and figure out how to do this right. Do I lower my dose and take it for 10 day rounds? Do I stay on the same dose and just chelate longer? It does not matter if I take DMSA or DMPS, these unbearable hives happen so it is not specific to one type of chelator. And it is important to note it only happens after I stop taking the chelators. It is just so strange.

One thing I do know for sure is that the high doses of steroids are messing up my glucose and immune system. I cannot be taking this much every few weeks/months. Interestingly my liver enzymes are fine even though I was on the Diflucan.

Here are some of my labs from the ER. I asked for them and the doc handed me copies! <3 :)
Glucose 287 (70-99) Like ridiculously high
CO2 Content 19 (22-34) L
Anion Gap 15 (2-12) H
Lymphocytes # 0.5 (0.9-3.1) L
Monocyte # 0.08 (0.11-1.0) L
Neutrophil % 89.5 (43.6-74.5) H
Lymphocyte % 9.0 (15.5-44.5) L
Sed Rate 4 (<20) Normal

2 comments:

imgeha said...

OMG Dana! this sounds pretty horrendous. It does sound like you are allergic to the mercury redistribution after the round. The round itself may be painless as you are actually binding the metals so they can't hurt you, but when you have stopped taking the DMPS the loose metals spark an immune response.

Sounds like you need to seriously lower the dose to reduce the amount of metals captured by the DMPS, do longer rounds and chelate regularly. I have found chelating hard again after taking a break. I think it's important to mop up the metals regularly, not let them build up so that when you do chelate you are moving a lot more than you would if you chelated frequently. I still only tolerate 12.5mg of DMSA - after all these years! Anything else just makes me feel awful.

I am making an appointment today for NAET therapy - which is supposed to reduce the body's allergic response. I am hoping that this will help with my hypersensitivity to mercury :-/

Good luck

Nicola

Birdlady said...

My body is not very happy right now. With the 10mg dex injection, 60mg of pred, benedryl and zyrtec, I am still getting hives and I can write on my skin. lol

I think I may have gotten bronchitis from the hospital too, so this is just lovely. My immune system is very weak right now.

Overall though I am actually doing OK on the high doses of steroids. I was very concerned about it. I'm not sure what I will do from here on out. I want to stay on the DMPS because I feel it does a better job of binding up the metals. DMSA I was getting hives while on round at times, so that suggests metals weren't getting bound by it and resettling.

Longer rounds and a smaller dose are a good idea, but I still think I will have hives no matter what. When the hives no longer show up off-round I will know I've made some progress. Until then though, I have to just play it safe and suffer through this.

I don't recommend anyone do what I'm doing though. This can be dangerous, but I'm willing to take the risks involved.